Alert archive / Utah / High Wind Warnings in 2010

High Wind Warning 1, NWS Salt Lake City, UT

January 21, 2010

NWS Salt Lake City, UT issued this high wind warning at Jan 21, 2010, 8:43 PM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2010, 8:43 PM MST (03:43 UTC)
Expired
Jan 22, 2010, 12:00 AM MST
In force
3 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WWUS75 KSLC 220343
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
843 PM MST THU JAN 21 2010

...HIGH WINDS WILL PRECEDE A STRONG COLD FRONT THROUGH THE MIDDLE
OF THE NIGHT...

.A STRONG PACIFIC STORM TRACKING IN FROM THE SOUTHWEST WILL
CONTINUE TO LOWER SURFACE PRESSURES ALONG THE WASATCH FRONT
THROUGH MIDNIGHT. AS THIS OCCURS...AN EAST TO WEST
ORIENTED SURFACE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN. THIS
COUPLED WITH STRENGTHENING SOUTHEAST ORIENTED RIDGETOP WINDS OVER
THE WASATCH MOUNTAINS AND A STABLE LAYER AT CREST LEVEL WILL ALLOW
FOR ISOLATED STRONG DOWNSLOPE WINDS ALONG THE WASATCH FRONT...WITH
GUSTS OF 45 TO 65 MPH EXPECTED NEAR THE CANYON MOUTHS.

UTZ002>004-220700-
/O.NEW.KSLC.HW.W.0001.100122T0343Z-100122T0700Z/
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
INCLUDING THE CITIES OF...BRIGHAM CITY...OGDEN...BOUNTIFUL...
SALT LAKE CITY...TOOELE...LEHI...PROVO...NEPHI
843 PM MST THU JAN 21 2010

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
BENCH AREAS ALONG THE NORTHERN WASATCH FRONT...SALT LAKE
VALLEY...AND SOUTHERN WASATCH FRONT.


* AFFECTED AREA: BENCHES ALONG THE WASATCH FRONT FROM BRIGHAM CITY
  SOUTH TO SANTAQUIN. WINDS WILL BE STRONGEST NEAR THE MOUTHS OF
  WEBER CANYON...FARMINGTON CANYON...PARLEYS CANYON...PROVO
  CANYON...AND SPANISH FORK CANYON.


* WINDS: NEAR CANYON MOUTHS...EASTERLY WINDS OF 25 TO 35 WITH
  GUSTS TO 65 MPH ARE EXPECTED. WIDESPREAD WIND SPEEDS OF 20 TO 30
  MPH WITH GUSTS TO 45 MPH EXPECTED ELSEWHERE ALONG THE BENCH
  AREAS OF THE WASATCH FRONT.

* TIMING: WINDS WILL CONTINUE TO REMAIN STRONG AND GUSTY THROUGH
  MIDNIGHT BEFORE GRADUALLY TAPERING.

* IMPACTS: EASTERLY WINDS ALONG THE BENCH AREAS WILL CREATE STRONG
  CROSSWIND CONDITIONS ALONG PORTIONS OF HIGHWAY 89 FROM OGDEN
  SOUTH TO BOUNTIFUL...INTERSTATE 215 ALONG THE EAST BENCH OF THE
  SALT LAKE VALLEY...AND INTERSTATE 15 THROUGH UTAH COUNTY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. VEHICLES...ESPECIALLY
HIGH PROFILE VEHICLES...CAN BE DIFFICULT TO CONTROL AT TIMES IN
HIGH WINDS. MOTORISTS SHOULD TAKE EXTRA CAUTION...ESPECIALLY WHILE
CROSSING BRIDGES...OVERPASSES AND UNSHELTERED AREAS.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
961 
WWUS75 KSLC 220707
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1207 AM MST FRI JAN 22 2010

UTZ002>004-220815-
/O.EXP.KSLC.HW.W.0001.000000T0000Z-100122T0700Z/
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
INCLUDING THE CITIES OF...BRIGHAM CITY...OGDEN...BOUNTIFUL...
SALT LAKE CITY...TOOELE...LEHI...PROVO...NEPHI
1207 AM MST FRI JAN 22 2010

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING FOR THE WASATCH FRONT IS NO LONGER IN
EFFECT.

THE CENTER OF THE DEEP LOW PRESSURE HAS SHIFTED NORTH AND WINDS
ARE DIMINISHING. GUSTY EASTERLY WINDS ARE STILL EXPECTED FOR
ANOTHER HOUR OR TWO BUT SPEEDS WILL CONTINUE TO DROP OFF.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Jan 21, 4:14 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 21, 4:14 PM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MST THU JAN 21 2010

.SYNOPSIS...A LARGE AND POTENT PACIFIC STORM WILL CONTINUE TO
IMPACT THE AREA TODAY THROUGH SUNDAY.

&&

.DISCUSSION...STORM SYSTEM OFF THE CALIFORNIA COAST IS MOVING
ONSHORE THIS AFTERNOON. MOISTURE AND INSTABILITY WITH THIS SYSTEM
HAVE ALREADY CREPT INTO SOUTHERN UTAH WHERE OCCASIONALLY HEAVY
RAIN AND SNOW HAVE ALREADY BEEN REPORTED. THIS SYSTEM AND
ASSOCIATED COLD FRONT WILL MOVE ACROSS THE STATE BY FRIDAY
MORNING...RESULTING IN WIDESPREAD PRECIPITATION. WARM ADVECTION
HAS RAISED SNOW LEVELS...SO PRECIP IN LOWER VALLEY LOCATIONS WILL
LIKELY BEGIN AS RAIN WITH MANY LOCATIONS CHANGING OVER AS COLDER
AIR MOVES IN BEHIND THE FRONT.

PRECIPITATION WILL BE HEAVIEST ALONG AND JUST BEHIND THE
FRONT...TAPERING OFF OVER SOUTHERN UTAH BY FRIDAY AFTERNOON.
MODELS INDICATE THE STRONG COLD POOL ASSOCIATED WITH THE TROUGH
WILL CROSS THE NORTH FRIDAY NIGHT AND SATURDAY...RESULTING IN
LINGERING INSTABILITY SHOWERS THROUGH SUNDAY MORNING. FRONTAL
PRECIPITATION WILL LIKELY BE HEAVY AT TIMES OVER THE SOUTHERN
MOUNTAINS...AND THE LONG DURATION OF LINGERING SHOWERS WILL LIKELY
RESULT IN SIGNIFICANT ACCUMULATIONS FOR THE NORTHERN MOUNTAINS.
THEREFORE...HAVE ISSUED WINTER STORM WARNINGS FOR THE HIGHER
ELEVATIONS OF THE FORECAST AREA.

ADDITIONALLY...HAVE ISSUED ADVISORIES FOR MOST SOUTHERN AND
CENTRAL UTAH VALLEY LOCATIONS DUE TO THE HEAVY PRECIP WITH THE
FRONT. DUE TO THE WARM AND VERY MOIST NATURE OF THE SYSTEM...A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR FAR SOUTHERN UTAH. LOW
ELEVATION WATERSHEDS ARE OF GREATEST CONCERN. FEEL THAT THERE IS
THE POTENTIAL FOR AT LEAST ADVISORY ACCUMULATIONS IN MOST NORTHERN
UTAH VALLEYS...BUT CONCERNS ABOUT SHADOWING AND PRECIPITATION TYPE
ARE LIMITING CONFIDENCE. SINCE ANY SIGNIFICANT ACCUMULATIONS FOR
THOSE AREAS ARE NOT EXPECTED UNTIL AT LEAST TOMORROW
MORNING...WILL HOLD OFF ON ISSUING ANY HEADLINES FOR THE NORTHERN
VALLEYS AT THIS TIME.

MODELS AGREE THAT SNOW WILL TAPER OFF DURING THE DAY SUNDAY AS THE
CALIFORNIA TROUGH EXITS THE AREA AND HIGH PRESSURE RETURNS.
UNFORTUNATELY...THIS LOOKS TO BRING STAGNANT AIR BACK TO UTAH
VALLEYS FOR EARLY NEXT WEEK. GFS/EC SHOW A WEAK SPLITTING SYSTEM
MOVING PRIMARILY SOUTH OF THE AREA AROUND MIDWEEK...WITH RIDGING
QUICKLY RETURNING BEHIND IT.

&&

.AVIATION...VFR CONDITIONS AT THE SLC TERMINAL AT THIS TIME SHOULD
CONTINUE THROUGH MID EVENING. NEXT STORM SYSTEM WILL IMPACT THE
TERMINAL TONIGHT BUT WITH AN EASTERLY FLOW ALOFT THROUGH ABOUT
08-09Z PRECIPITATION CHANCES AT THE SLC TERMINAL WILL BE MINIMAL.
BETWEEN 09-12Z A FRONT WILL PUSH THROUGH THE TERMINAL BRINGING THE
BEST SHOT FOR PRECIPITATION AT THAT TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM FRIDAY FOR UTZ020-UTZ518.

     FLASH FLOOD WATCH UNTIL 9 AM FRIDAY FOR UTZ019-UTZ020-UTZ021.

     WINTER STORM WARNING UNTIL 11 PM FRIDAY FOR UTZ009-UTZ010-UTZ517.

     WINTER STORM WARNING FROM 11 PM THURSDAY TO 11 AM SUNDAY FOR
     UTZ007-UTZ008.

     WINTER WEATHER ADVISORY UNTIL 4 PM FRIDAY FOR UTZ012-UTZ013-
     UTZ014-UTZ015-UTZ016.

WY...NONE.

&&

PUBLIC...TRAPHAGAN
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 21, 6:10 AM MST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 AM MST THU JAN 21 2010

UTZ001>016-019>021-517-518-WYZ021-221315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
610 AM MST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW IN THE MOUNTAINS AND RAIN AND SNOW IN THE VALLEYS ACROSS
NORTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA WILL TAPER OFF
FROM THE WEST THIS MORNING. PRECIPITATION WILL INCREASE AGAIN FROM
THE SOUTH LATER THIS MORNING THROUGH THE AFTERNOON WITH SNOW
LEVELS RISING TO ABOUT 6500 FEET.

HEAVY PRECIPITATION IS EXPECTED ACROSS THE SOUTH LATE TODAY
THROUGH MOST OF THE NIGHT...SPREADING INTO THE NORTH AFTER
MIDNIGHT. SNOW LEVELS WILL LOWER BACK DOWN TO THE VALLEY FLOORS
FROM THE WEST AFTER MIDNIGHT.

TRAVEL WILL BE IMPACTED ACROSS THE HIGHER ELEVATIONS OF THE SOUTH
TODAY THROUGH TONIGHT...AND INCREASINGLY ACROSS THE VALLEYS AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PRECIPITATION WILL GRADUALLY DIMINISH FROM THE SOUTHWEST DURING
THE DAY FRIDAY.

SNOW WILL INCREASE AGAIN ACROSS THE NORTH FRIDAY NIGHT AND PERSIST
INTO EARLY SUNDAY BEFORE TAPERING OFF. HEAVY ACCUMULATIONS ARE
POSSIBLE ACROSS THE NORTHERN MOUNTAINS DURING THIS TIME AND COULD
ALSO IMPACT THE NORTHWEST VALLEYS.

HIGH PRESSURE WILL RETURN TO THE REGION STARTING SUNDAY BUT
SHOULD TEMPORARILY GIVE WAY TO A WEAK SYSTEM TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:17 PM MSTAreal Flood WarningSLCKane, San Juan, Washington8 hr

Nearby

High Wind Warnings in Utah, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.